View Mobile Site

Ask Dr. Gott 11/03

Half a pill better than one?

    DEAR DR. GOTT: This letter is not a hoax! After three visits to my doctor's office, his nurse told me it would be fraud if I cut a 100 milligram Zoloft in half. I cannot believe this is law.
    This is a refill. Having researched the prices, I found 100 milligrams, 50 milligrams and 25 milligrams of Zoloft are the same price, so you can see that cutting 100-milligram tablets in half will save me money.
    DEAR READER: I do not believe that cutting pills is fraud. I have many patients who have attempted to save money by using a pill cutter. In most cases, the savings were spectacular. Pill cutting is not appropriate for many medicines, especially time-release drugs. Before considering pill cutting, check with your pharmacist or physician, or go to the Zoloft Web site for further information.
    To give you related information, I am sending you a copy of my Health Report "Consumer Tips on Medicines." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

    DEAR DR. GOTT: I have a friend who swears by colonic irrigation, a procedure that he has done every two to three weeks, yet he complains about irregularity. What is colonic irrigation, and can too much of it actually harm the colon? My doctor said he'd have me committed if I tried this procedure.
    DEAR READER: I agree with your doctor's response. Colonic irrigation consists of laxatives coupled with what we, as interns, used to call 3H enemas: high, hot and a helluva lot.
    Don't do it. Colonic cleansing has no effect whatsoever on maintaining good health. It's just another way of separating a sucker from his buck.

    DEAR DR. GOTT: I have been having trouble with my throat. I have times that I feel as if I can't swallow. It seems as if there is a lump there that comes and goes. I am a very anxious person. Could the lump be causing the throat trouble? What can I do to correct it?
    DEAR READER: Dysphagia (difficulty swallowing) may be due to muscle spasm secondary to tension and anxiety, or it could be caused by inflammation in the throat and neck.
    The quickest resolution would be for you to be tested by a gastroenterologist, who will either order an X-ray swallowing study or examine your upper esophagus with a scope.
    Once the cause of your periodic dysphagia has been diagnosed, treatment with medication will probably be straightforward and successful.

    DEAR DR. GOTT: You have stated in your column that you "receive thousands of letters" from readers about health questions. Why, then, would you use a column to tell about Static Guard reducing static zap? Isn't that a subject for Heloise? Are you running out of questions?
    DEAR READER: Nope. Just following up with yet another treatment for a common problem. 

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...